Hypoglycemia induced by self-administration of hypoglycemic drugs has occurred in diabetic patients, their relatives or friends, and in medical or paramedical personnel. Frequently, it occurs in young female individuals and is the result of a deliberate effort to create the impression of disease (factitious hypoglycemia) or is a suicide attempt.1 The drugs more frequently used are sulfonylureas and insulin. In other cases, druginduced hypoglycemia had occurred by overdose or accidental intake of alcohol, propranolol, quinine, pentamidine, salicylate, and other substances.2 More than 80% of the reported episodes of severe drug-induced hypoglycemia have occurred in acutely or chronically undernourished patients. Self-administration of insulin to achieve an anabolic effect in muscle is extremely unusual. However, it is well known that some athletes are capable of using drugs in an attempt to increase their muscle volume.3
We describe a case of seizures in a male bodybuilder caused by self-administration of
Reverter JL, Tural C, Rosell A, Domínguez M, Sanmartí A. Self-Induced Insulin Hypoglycemia in a Bodybuilder. Arch Intern Med. 1994;154(2):225–226. doi:10.1001/archinte.1994.00420020149016
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.